Alert archive / North Dakota / Tornado Warnings in 2023
Tornado Warning 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jun 7, 2023, 6:08 PM CDT for Barnes County, North Dakota. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2023, 6:08 PM CDT (23:08 UTC)
- Expired
- Jun 7, 2023, 6:28 PM CDT
- In force
- 20 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 90 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1966 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
444
WFUS53 KFGF 072308
TORFGF
NDC003-072345-
/O.NEW.KFGF.TO.W.0001.230607T2308Z-230607T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
608 PM CDT Wed Jun 7 2023
The National Weather Service in Grand Forks has issued a
* Tornado Warning for...
Southeastern Barnes County in southeastern North Dakota...
* Until 645 PM CDT.
* At 608 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Fingal, or 8 miles southeast of Valley City,
moving south at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Fingal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4689 9802 4690 9775 4673 9772 4672 9805
TIME...MOT...LOC 2308Z 355DEG 13KT 4682 9790
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Spender2 follow-up statements
858
WWUS53 KFGF 072321
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
621 PM CDT Wed Jun 7 2023
NDC003-072345-
/O.CON.KFGF.TO.W.0001.000000T0000Z-230607T2345Z/
Barnes ND-
621 PM CDT Wed Jun 7 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
SOUTHEASTERN BARNES COUNTY...
At 620 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Fingal, or 11 miles southeast of Valley City, moving
south at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Fingal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4686 9802 4687 9774 4673 9772 4672 9805
TIME...MOT...LOC 2320Z 355DEG 13KT 4677 9789
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Spender283
WWUS53 KFGF 072328
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
628 PM CDT Wed Jun 7 2023
NDC003-072337-
/O.CAN.KFGF.TO.W.0001.000000T0000Z-230607T2345Z/
Barnes ND-
628 PM CDT Wed Jun 7 2023
...THE TORNADO WARNING FOR SOUTHEASTERN BARNES COUNTY IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
LAT...LON 4686 9802 4687 9774 4673 9772 4672 9805
TIME...MOT...LOC 2327Z 355DEG 13KT 4674 9789
$$
SpenderWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 7, 6:05 PM CDT, 3 minutes earlier.
Area forecast discussion, Jun 7, 6:05 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 605 PM CDT Wed Jun 7 2023 .UPDATE... Issued at 509 PM CDT Wed Jun 7 2023 A few stronger thunderstorms have developed across central and southern portions of the area moving southward along the edge of greater effective shear, and moving into greater instability and steep lower level lapse rates. Therefore expect the potential for strong to severe thunderstorms to continue across the southern/southwestern portion of the forecast area. Lingering rain/isolated storms still expected in the east, and far west through the evening with into the late evening hours. && .SHORT TERM...(This evening through Thursday night) Issued at 244 PM CDT Wed Jun 7 2023 Convective chances and strength will be the main issues for the period. Showers with embedded thunderstorms that originated in Canada continue to move through northwestern MN this afternoon along a vort max coming down the east side of the ridge. Even elevated CAPE is pretty minimal east of the Red River so think that the convection will remain fairly weak in Minnesota today. Further west, there is not as much upper forcing, but there is some ML CAPE around 2000 J/kg and some effective shear around 25 to 30 kts. While shear is not huge and expect cells to continue to be pretty pulsey, some isolated gusts to 60 mph and hail up to 1 inch is not out of the question in eastern ND. Potential for strong to severe cells will quickly diminish around sunset as we lose surface heating. Several of the CAMs and many of the larger scale models break out some additional showers in our eastern counties as another vort comes down out of Canada. Think any activity should be fairly weak with MU CAPE below 500 J/kg, but could still see some precipitation. Further west, there are some indications of low level moisture near the frontal boundary in eastern ND. HREF has some probabilities around 30 percent of ceilings less than 1000 ft. Not high chances, but think there will be at least some stratus overnight in our west in addition to clouds in the east. The center of the upper ridge will move slightly further west tomorrow, leaving a larger portion of the CWA in the patch for weak vorts moving down from the north. Depending on how fast clouds break up Thursday morning, there could be some good instability by afternoon. The NAM has over 3000 J/kg of surface based CAPE and that may be a bit overdone, but think we will at least get 2000 J/kg by afternoon unless it is cloudier than expected. Shear is still fairly weak, around 25 to 30 kts in eastern ND with the highest instability. This should lead to another day with some isolated severe possible along and west of the Red. Drier air will be moving into our MN counties, so thunderstorm threat is low and there could even be some spots with afternoon RH values down below 35 percent. Winds should be fairly low at around 10 mph, so don't think fire danger will produce near critical levels but will keep an eye on conditions. Shower and thunderstorm activity will continue into Thursday night as more weak shortwaves move down, so kept POPs pretty high through much of the night. .LONG TERM...(Friday through Wednesday) Issued at 244 PM CDT Wed Jun 7 2023 Friday through Sunday...North to northwesterly flow aloft for the start of the period, with a reinforcing cold front coming down into the Northern Plains on Friday. Could see a few lingering post frontal showers, but overall expecting a cooler and drier trend heading into the weekend. With more dry air coming in from Ontario as the upper low wraps up over the Great Lakes and we get north to northeast winds on the front side of surface high pressure. Could see afternoon RH values drop into the 30s or even 20s over the weekend, although winds are expected to be lighter on the driest days and more of the vegetation has been turning green. Will keep an eye out for fire weather concerns over the weekend, but will not sound the alarms quite yet. Monday through Wednesday...Ensemble solutions start to diverge a bit as the upper low over the Great Lakes begins to pull east, with upper ridging moving into the Plains before breaking down next week. There is disagreement on how fast the pattern shifts, with about an even split between clusters that keep the Great Lake low further east and our area in north to northeast flow, and ridging. The solutions that bring the ridge in faster also break it down faster, bringing a return to more warmth and possibly more convection by Tuesday and Wednesday. There is a signal in the M climate percentiles for heat building back in by middle of next week, but not much sign of a wetter than normal pattern. Will continue to keep the blended solution going with lack of any good signals for active or less active weather. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 605 PM CDT Wed Jun 7 2023 May see some showers linger this evening near BJI with much of the lingering showers/storms expected to be south or west of the terminal locations. Mainly southeasterly winds expected with some high clouds in place. Some lower clouds to move into the north/west into Thursday with the potential for some showers/maybe storms at DVL late Thursday afternoon toward the end of the forecast period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...MJB SHORT TERM...JR LONG TERM...JR AVIATION...MJB
Hazardous weather outlook, Jun 7, 4:33 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 433 PM CDT Wed Jun 7 2023 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081400- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 433 PM CDT Wed Jun 7 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Isolated to scattered thunderstorms will continue into the evening hours. Isolated severe storms will be possible into early evening hours. Quarter size hail and damaging wind gusts to 60 mph will be the main severe threats. Brief heavy rain is also possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms are likely Thursday, with best chances during the afternoon and evening period along and west of the Red River Valley. Isolated severe thunderstorms will be possible during the afternoon and early evening, with ping pong ball size hail and damaging wind gusts to 60 mph the main threats. Heavy rain will also be possible with thunderstorms that develop,and localized excessive rainfall impacts may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jun 7, 4:51 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
451 PM CDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Hail 2 W Argusville 47.05N 96.98W
06/07/2023 M1.75 inch Cass ND Broadcast Media
Just west of Argusville report of golf ball
size hail from broadcast media.
&&Special weather statement, Jun 7, 5:21 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
521 PM CDT Wed Jun 7 2023
NDZ038-072245-
Barnes ND-
521 PM CDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of northeastern Barnes
County through 545 PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Bald Hill Dam, or 10 miles northeast of Valley City,
moving south at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Valley City and Oriska.
This includes Interstate 94 in North Dakota between mile markers 291
and 307.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4712 9803 4714 9777 4690 9768 4685 9768
4682 9805
TIME...MOT...LOC 2220Z 354DEG 15KT 4706 9790
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RickSpecial weather statement, Jun 7, 5:31 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
531 PM CDT Wed Jun 7 2023
MNZ003-029-NDZ039-053-072300-
Clay MN-Wilkin MN-Richland ND-Cass ND-
531 PM CDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of southwestern Clay,
northwestern Wilkin, southeastern Cass and northwestern Richland
Counties through 600 PM CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm over
Horace, or 10 miles southwest of Fargo, moving south at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fargo, West Fargo, Horace, Kindred, Oxbow, Davenport and Walcott.
This includes the following highways...
Interstate 29 between mile markers 41 and 68.
Interstate 94 in North Dakota between mile markers 336 and 351.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4688 9711 4692 9683 4653 9664 4649 9714
TIME...MOT...LOC 2231Z 346DEG 17KT 4673 9692
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RickSpecial weather statement, Jun 7, 5:44 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
544 PM CDT Wed Jun 7 2023
NDZ038-039-072330-
Barnes ND-Cass ND-
544 PM CDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of southwestern Cass
and southeastern Barnes Counties through 630 PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
Valley City, moving south at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Valley City, Oriska, Fingal, Nome, Hastings, Kathryn and Lucca.
This includes Interstate 94 in North Dakota between mile markers 289
and 307.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4701 9808 4702 9771 4667 9761 4666 9810
TIME...MOT...LOC 2243Z 357DEG 11KT 4699 9791
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SpenderSpecial weather statement, Jun 7, 5:55 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
555 PM CDT Wed Jun 7 2023
MNZ003-029-NDZ039-053-072345-
Clay MN-Wilkin MN-Richland ND-Cass ND-
555 PM CDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of southwestern Clay,
northwestern Wilkin, southeastern Cass and northern Richland Counties
through 645 PM CDT...
At 555 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kindred, or 15 miles southwest of Fargo, moving south at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Horace, Kindred, Abercrombie, Davenport, Walcott, Christine and
Wolverton.
This includes Interstate 29 between mile markers 36 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4677 9715 4678 9676 4645 9665 4643 9723
TIME...MOT...LOC 2255Z 357DEG 13KT 4668 9698
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SpenderSpecial weather statement, Jun 7, 6:04 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
604 PM CDT Wed Jun 7 2023
NDZ038-039-049-072345-
Ransom ND-Barnes ND-Cass ND-
604 PM CDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of northwestern Ransom,
southwestern Cass and southern Barnes Counties through 645 PM CDT...
At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Valley City, moving south at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Litchville, Fingal, Nome, Hastings, Kathryn, Lucca and Little
Yellowstone.
This includes Interstate 94 in North Dakota between mile markers 277
and 288.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4662 9803 4663 9804 4663 9834 4691 9833
4691 9767 4662 9762
TIME...MOT...LOC 2304Z 357DEG 14KT 4681 9799
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SpenderThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 1:56 PM CDT | Special Weather Statement | FGF | Nelson | 34 min |
| Jun 7, 2:29 PM CDT | Special Weather Statement | FGF | Grand Forks | 31 min |
| Jun 7, 2:35 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson | 40 min |
| Jun 7, 3:12 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Steele | 48 min |
| Jun 7, 3:57 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele | 48 min |
| Jun 7, 4:23 PM CDT | Special Weather Statement | FGF | Cass | 37 min |
| Jun 7, 4:35 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele | 40 min |
| Jun 7, 4:39 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 51 min |
| Jun 7, 5:21 PM CDT | Special Weather Statement | FGF | Barnes | 24 min |
| Jun 7, 5:44 PM CDT | Special Weather Statement | FGF | Barnes | 46 min |
| Jun 7, 5:55 PM CDT | Special Weather Statement | FGF | Richland | 50 min |
| Jun 7, 6:04 PM CDT | Special Weather Statement | FGF | Barnes | 41 min |
| Jun 7, 6:20 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 40 min |
| Jun 7, 6:25 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 21 min |
Nearby
Tornado Warnings in North Dakota, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.